Alert archive / Nevada / Red Flag Warnings in 2017

Red Flag Warning 1, NWS Reno, NV

June 6, 2017

NWS Reno, NV issued this red flag warning at Jun 6, 2017, 2:36 PM PDT. It took effect at Jun 7, 2017, 3:00 PM PDT. It was in force for 7 hr. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Jun 6, 2017, 2:36 PM PDT (21:36 UTC)
In effect from
Jun 7, 2017, 3:00 PM PDT
Expired
Jun 7, 2017, 10:00 PM PDT
In force
7 hr
Issued by
NWS Reno, NV

The text

As transmitted.

351 
WWUS85 KREV 062136
RFWREV

URGENT - FIRE WEATHER MESSAGE
National Weather Service Reno NV
236 PM PDT Tue Jun 6 2017

NVZ453-071300-
/O.NEW.KREV.FW.W.0001.170607T2100Z-170608T0400Z/
West Central Nevada Basin and Range-
236 PM PDT Tue Jun 6 2017

...RED FLAG WARNING IN EFFECT FROM 2 PM TO 9 PM PDT WEDNESDAY FOR
GUSTY WINDS AND LOW HUMIDITY FOR AREAS MAINLY NORTH OF INTERSTATE
80...

The National Weather Service in Reno has issued a Red Flag
Warning for gusty winds and low humidity, which is in effect from
2 PM to 9 PM PDT Wednesday.

* AFFECTED AREA...Fire Zone 453 West Central Nevada Basin and
  Range mainly north of Interstate 80. 

* WINDS...West 10 to 20 mph with gusts to 35 mph. 

* HUMIDITY...5-15%.

* IMPACTS...The combination of gusty winds and low humidity can 
  cause fire to rapidly grow in size and intensity before first 
  responders can contain them.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Avoid outdoor activities that can cause a spark near dry
vegetation, such as yard work, target shooting, or campfires.
Follow local fire restrictions. Check weather.gov/reno for
updates and livingwithfire.info for preparedness tips.

&&

$$

http://weather.gov/reno
3 follow-up statements
584 
WWUS85 KREV 071141
RFWREV

URGENT - FIRE WEATHER MESSAGE
National Weather Service Reno NV
441 AM PDT Wed Jun 7 2017

NVZ450-080000-
/O.EXB.KREV.FW.W.0001.170607T2200Z-170608T0500Z/
Western Nevada Sierra Front-
441 AM PDT Wed Jun 7 2017

...RED FLAG WARNING IN EFFECT FROM 3 PM THIS AFTERNOON TO 10 PM
PDT THIS EVENING FOR GUSTY WINDS AND LOW HUMIDITY FOR THE WESTERN
NEVADA SIERRA FRONT...

The National Weather Service in Reno has issued a Red Flag
Warning for gusty winds and low humidity, which is in effect from
3 PM this afternoon to 10 PM PDT this evening.

* AFFECTED AREA...Fire Zone 450 Western Nevada Sierra Front.

* WINDS...West-southwest 10 to 20 mph with gusts to 35 mph.

* HUMIDITY...8-15%.

* IMPACTS...The combination of gusty winds and low humidity can 
  cause fire to rapidly grow in size and intensity before first 
  responders can contain them.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Avoid outdoor activities that can cause a spark near dry
vegetation, such as yard work, target shooting, or campfires.
Follow local fire restrictions. Check weather.gov/reno for
updates and livingwithfire.info for preparedness tips.

&&

$$

NVZ453-080000-
/O.EXT.KREV.FW.W.0001.170607T2200Z-170608T0500Z/
West Central Nevada Basin and Range-
441 AM PDT Wed Jun 7 2017

...RED FLAG WARNING NOW IN EFFECT FROM 3 PM THIS AFTERNOON TO
10 PM PDT THIS EVENING FOR GUSTY WINDS AND LOW HUMIDITY FOR AREAS
MAINLY WEST OF HIGHWAY 95...

* AFFECTED AREA...Fire Zone 453 West Central Nevada Basin and 
  Range.

* WINDS...West-southwest 10 to 20 mph with gusts 30-40 mph.

* HUMIDITY...5-14%.

* IMPACTS...The combination of gusty winds and low humidity can 
  cause fire to rapidly grow in size and intensity before first 
  responders can contain them.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Avoid outdoor activities that can cause a spark near dry
vegetation, such as yard work, target shooting, or campfires.
Follow local fire restrictions. Check weather.gov/reno for
updates and livingwithfire.info for preparedness tips.

&&

$$

http://weather.gov/reno
041 
WWUS85 KREV 071633
RFWREV

URGENT - FIRE WEATHER MESSAGE
National Weather Service Reno NV
933 AM PDT Wed Jun 7 2017

NVZ453-081300-
/O.NEW.KREV.FW.W.0002.170608T1900Z-170609T0200Z/
/O.NEW.KREV.FW.A.0001.170609T1900Z-170610T0200Z/
/O.CON.KREV.FW.W.0001.170607T2200Z-170608T0500Z/
West Central Nevada Basin and Range-
933 AM PDT Wed Jun 7 2017

...RED FLAG WARNING REMAINS IN EFFECT FROM 3 PM THIS AFTERNOON TO
10 PM PDT THIS EVENING FOR GUSTY WINDS AND LOW HUMIDITY FOR AREAS
MAINLY WEST OF HIGHWAY 95...
...RED FLAG WARNING IN EFFECT FROM NOON TO 7 PM PDT THURSDAY FOR
GUSTY WINDS AND LOW HUMIDITY FOR THE BASIN AND RANGE... 
...FIRE WEATHER WATCH IN EFFECT FROM FRIDAY AFTERNOON THROUGH 
FRIDAY EVENING FOR GUSTY WINDS AND LOW HUMIDITY FOR THE BASIN AND
RANGE...

The National Weather Service in Reno has issued a Red Flag
Warning for gusty winds and low humidity, which is in effect from
noon to 7 PM PDT Thursday. A Fire Weather Watch has also been
issued. This Fire Weather Watch for gusty winds and low humidity
is in effect from Friday afternoon through Friday evening.

* AFFECTED AREA...Fire Zone 453 West Central Nevada Basin and 
  Range.

* WINDS Today...West-southwest 10 to 20 mph with gusts 30-40 mph. 
  Thursday...West-southwest 15 to 25 mph with gusts up to 45 mph.
  Friday...West 20 to 30 mph with gusts up to 55 mph. 

* HUMIDITY...5-14% today and 9-17% Thursday and Friday.

* IMPACTS...The combination of gusty winds and low humidity can 
  cause fire to rapidly grow in size and intensity before first 
  responders can contain them. Winds Thursday and Friday will be
  sufficient to carry fire through areas with higher humidity.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Avoid outdoor activities that can cause a spark near dry
vegetation, such as yard work, target shooting, or campfires.
Follow local fire restrictions. Check weather.gov/reno for
updates and livingwithfire.info for preparedness tips.

&&

$$

NVZ459-081300-
/O.NEW.KREV.FW.W.0002.170608T1900Z-170609T0200Z/
/O.NEW.KREV.FW.A.0001.170609T1900Z-170610T0200Z/
Mineral and Southern Lyon Counties-
933 AM PDT Wed Jun 7 2017

...RED FLAG WARNING IN EFFECT FROM NOON TO 7 PM PDT THURSDAY FOR
GUSTY WINDS AND LOW HUMIDITY FOR Mineral and Southern Lyon 
Counties...
...FIRE WEATHER WATCH IN EFFECT FROM FRIDAY AFTERNOON THROUGH
FRIDAY EVENING FOR GUSTY WINDS AND LOW HUMIDITY FOR Mineral and 
Southern Lyon Counties...

The National Weather Service in Reno has issued a Red Flag
Warning for gusty winds and low humidity, which is in effect from
noon to 7 PM PDT Thursday. A Fire Weather Watch has also been
issued. This Fire Weather Watch for gusty winds and low humidity
is in effect from Friday afternoon through Friday evening.

* AFFECTED AREA...Fire Zone 459 Mineral and Southern Lyon 
  Counties.

* WINDS Thursday...15 to 25 mph with gusts 30 to 40 mph.
  Friday...Increasing 20 to 25 mph with gusts up to 45 mph.

* HUMIDITY Thursday...8-16%. 
  Friday...10-20%.

* IMPACTS...The combination of gusty winds and low humidity can 
  cause fire to rapidly grow in size and intensity before first 
  responders can contain them. Winds will be sufficiently strong 
  Thursday and Friday to carry fire through areas with higher 
  humidity.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Avoid outdoor activities that can cause a spark near dry
vegetation, such as yard work, target shooting, or campfires.
Follow local fire restrictions. Check weather.gov/reno for
updates and livingwithfire.info for preparedness tips.

&&

$$

NVZ450-080500-
/O.CON.KREV.FW.W.0001.170607T2200Z-170608T0500Z/
Western Nevada Sierra Front-
933 AM PDT Wed Jun 7 2017

...RED FLAG WARNING REMAINS IN EFFECT FROM 3 PM THIS AFTERNOON TO
10 PM PDT THIS EVENING FOR GUSTY WINDS AND LOW HUMIDITY FOR THE
WESTERN NEVADA SIERRA FRONT...

* AFFECTED AREA...Fire Zone 450 Western Nevada Sierra Front.

* WINDS...West-southwest 10 to 20 mph with gusts to 35 mph.

* HUMIDITY...8-15%.

* IMPACTS...The combination of gusty winds and low humidity can 
  cause fire to rapidly grow in size and intensity before first 
  responders can contain them.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Avoid outdoor activities that can cause a spark near dry
vegetation, such as yard work, target shooting, or campfires.
Follow local fire restrictions. Check weather.gov/reno for
updates and livingwithfire.info for preparedness tips.

&&

$$

http://weather.gov/reno
326 
WWUS85 KREV 080441
RFWREV

URGENT - FIRE WEATHER MESSAGE
National Weather Service Reno NV
941 PM PDT Wed Jun 7 2017

NVZ453-081400-
/O.EXP.KREV.FW.W.0001.000000T0000Z-170608T0500Z/
/O.CON.KREV.FW.W.0002.170608T1900Z-170609T0200Z/
/O.CON.KREV.FW.A.0001.170609T1900Z-170610T0200Z/
West Central Nevada Basin and Range-
941 PM PDT Wed Jun 7 2017

...RED FLAG WARNING REMAINS IN EFFECT FROM NOON TO 7 PM PDT
THURSDAY FOR GUSTY WINDS AND LOW HUMIDITY FOR AREAS MAINLY WEST
OF HIGHWAY 95...
...FIRE WEATHER WATCH REMAINS IN EFFECT FROM FRIDAY AFTERNOON
THROUGH FRIDAY EVENING FOR GUSTY WINDS AND LOW HUMIDITY FOR THE
BASIN AND RANGE...
...RED FLAG WARNING WILL EXPIRE AT 10 PM PDT THIS EVENING FOR
GUSTY WINDS AND LOW HUMIDITY FOR AREAS MAINLY WEST OF HIGHWAY
95...

* AFFECTED AREA...Fire Zone 453 West Central Nevada Basin and 
  Range.

* WINDS Thursday...West-southwest 15 to 25 mph with gusts up to 
  45 mph. Friday...West 20 to 30 mph with gusts up to 55 mph.

* HUMIDITY...9-17% Thursday and Friday.

* IMPACTS...The combination of gusty winds and low humidity can 
  cause fire to rapidly grow in size and intensity before first 
  responders can contain them. Winds Thursday and Friday will be 
  sufficient to carry fire through areas with higher humidity.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Avoid outdoor activities that can cause a spark near dry
vegetation, such as yard work, target shooting, or campfires.
Follow local fire restrictions. Check weather.gov/reno for
updates and livingwithfire.info for preparedness tips.

&&

$$

NVZ450-080545-
/O.EXP.KREV.FW.W.0001.000000T0000Z-170608T0500Z/
Western Nevada Sierra Front-
941 PM PDT Wed Jun 7 2017

...RED FLAG WARNING WILL EXPIRE AT 10 PM PDT THIS EVENING FOR
GUSTY WINDS AND LOW HUMIDITY FOR THE WESTERN NEVADA SIERRA
FRONT...

Humidity has risen above 15 percent this evening. Some locations
especially in foothills may see some wind gusts around 30 mph at 
times tonight, but humidity is not expected to drop to critical
values.

$$

NVZ459-081400-
/O.CON.KREV.FW.W.0002.170608T1900Z-170609T0200Z/
/O.CON.KREV.FW.A.0001.170609T1900Z-170610T0200Z/
Mineral and Southern Lyon Counties-
941 PM PDT Wed Jun 7 2017

...RED FLAG WARNING REMAINS IN EFFECT FROM NOON TO 7 PM PDT
THURSDAY FOR GUSTY WINDS AND LOW HUMIDITY FOR MINERAL AND
SOUTHERN LYON COUNTIES...
...FIRE WEATHER WATCH REMAINS IN EFFECT FROM FRIDAY AFTERNOON
THROUGH FRIDAY EVENING FOR GUSTY WINDS AND LOW HUMIDITY FOR
MINERAL AND SOUTHERN LYON COUNTIES...

* AFFECTED AREA...Fire Zone 459 Mineral and Southern Lyon 
  Counties.

* WINDS Thursday...15 to 25 mph with gusts 30 to 40 mph. 
  Friday... Increasing 20 to 25 mph with gusts up to 45 mph.

* HUMIDITY Thursday...8-16%. Friday...10-20%.

* IMPACTS...The combination of gusty winds and low humidity can 
  cause fire to rapidly grow in size and intensity before first 
  responders can contain them. Winds will be sufficiently strong 
  Thursday and Friday to carry fire through areas with higher 
  humidity.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Avoid outdoor activities that can cause a spark near dry
vegetation, such as yard work, target shooting, or campfires.
Follow local fire restrictions. Check weather.gov/reno for
updates and livingwithfire.info for preparedness tips.

&&

$$

http://weather.gov/reno

What forecasters said that day

The local office's own words before this red flag warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Reno, NV wrote its last area forecast discussion before this red flag warning went out at Jun 6, 3:04 AM PDT, 11 hours 32 minutes earlier.

Area forecast discussion, Jun 6, 3:04 AM PDT, 11 hours 32 minutes before
Area Forecast Discussion
National Weather Service Reno NV
304 AM PDT Tue Jun 6 2017

.SYNOPSIS...

Above average temperatures will continue into Wednesday before a
strong cold front moves through. Winds will increase Wednesday
ahead of the front, with breezy to windy conditions Thursday and
Friday. Showers are expected Thursday into Friday, with the best
chance in northeast California and extreme northwest Nevada. Well
below average temperatures are expected next weekend.

&&

.SHORT TERM...

Northeast California and western Nevada are currently under the
influence of a ridge of high pressure centered over the Rockies
and Desert Southwest. The ridge will slowly weaken Wednesday and
Thursday as a trough approaches the Pacific Northwest. The main
features will be increasing winds each day, above average
temperatures through Wednesday, and increasing chances for rain by
Thursday and Thursday night (mainly in northeast California and
far northwest Nevada).

* WINDS:

Late this afternoon and early evening, a weak zephyr is expected.
Wind gusts to 20 or 25 mph are expected in eastern California and
western Nevada (generally west of Highway 95). On Wednesday,
afternoon and evening winds increase further as the upper trough
pushes to within a couple hundred miles of the Pac NW coast,
increasing the thermal gradient as slightly cooler air filters
into northern CA. Wind gusts of 25-35 mph are expected Wednesday,
bringing increasing fire danger and increased lake chop by later
in the afternoon.

Thursday, a cool front approaches the region for yet another
increase in wind speeds...with gusts 30-40 mph possible from late
morning into the evening. This will bring continued concern for
grass fires although humidities are shown to rise in the evening,
especially north of Highway 50, as cooler air filters into the
region.

* TEMPERATURES:

High temperatures between 8 and 12 degrees above average are
expected through Wednesday. On Thursday, the first disturbance in
association with the aforementioned upper trough will move into
the Pacific Northwest, with temperatures falling off to near or
slightly below average as cooler air filters into the area.

* PRECIPITATION:

A cool front will ease into northeast CA and northwest NV on
Thursday. The best shot at rain along the front will remain in
the northern Sierra and across northeast California as an upper
disturbance moves over extreme northern CA and Oregon. As the wave
moves away Thursday night, the front will weaken and stall. This
is shown in simulations to keep precipitation stuck mostly near
the northern Sierra crest as forcing is lost overnight.
Snyder

.LONG TERM...Friday through Monday...

The extended forecast is rounding into a little better shape...but
there remain differences in the details of the model guidance. The
GEFS ensemble members do not provide much of a consensus either.
The ECMWF is now more aggressive with the trough on Friday...but
this is mainly due to the deterministic GFS slowing the entry of
this trough into the region. The ECMWF is fairly consistent from
its previous runs versus the current forecast.

What does this mean? The high temperatures Friday may be warmer
across western Nevada as the precipitation potential has dropped a
bit in the basin and range country. There is a bit less spill over
potential in far western Nevada as well. This would lead to
increased wind potential. Given the increasing winds aloft and the
presence of a stronger thermal gradient...winds Friday were increased
over western Nevada. Northeast California and the northern Sierra
still have the best precipitation potential...and this could be
substantial for early June. Snow levels could drop to around 8000
feet or lower by Friday night/Saturday morning.

With the upper trough not as far south there is better precipitation
potential across the far northern forecast area Saturday into
Saturday night so pops were trimmed back a little south of I-80.
Saturday looks like a breezy day as well. The coldest air is never
fully entrenched by then so high temperatures were raised a bit
that day as well.

Sunday now looks to be the coolest day. The ECMWF is more aggressive
with a secondary short wave trough dropping south across the region
that could bring showers and a cool down...but given the wide
spread in the ensembles POPs were left mainly unchanged for Sunday
and are minimal.

Monday should be dry with temperatures aloft starting to warm as
short wave ridging tries to develop late in the day.

&&

.AVIATION...

VFR conditions with relative light winds today. There could be
westerlies along and east of the Sierra late this afternoon with
gusts in the 15-20 kt range.

Winds begin to increase Wednesday ahead of the leading edge of a
trough of low pressure. This trough will bring some showers to
northern parts of the forecast area Thursday and stronger winds.
Gusty winds continue through Saturday. Ridge winds could exceed 60
kt late Thursday into early Saturday. LLWS is possible starting
Thursday night as well.

&&

.REV Watches/Warnings/Advisories...
NV...None.
CA...None.
&&

For more information from the National Weather Service visit...
http://weather.gov/reno

Nearby

Red Flag Warnings in Nevada, 2017Every red flag warning in 2017

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text.